Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 101, NWS Sioux Falls, SD

August 6, 2019Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 6, 2019, 8:52 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2019, 8:52 PM CDT (01:52 UTC)
Expired
Aug 6, 2019, 9:45 PM CDT
In force
53 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 8:19 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:52 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 6, 6:52 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
652 PM CDT Tue Aug 6 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 306 PM CDT Tue Aug 6 2019

The atmosphere looks like it will get organized tonight and bring a
very good chance for severe weather. An upper level wave will move
from eastern MT into northern SD this evening and should spark
thunderstorm development in south central ND and north central SD
from about 22-0z. The area of development will likely see CAPE
values close to 2000 J/kg with good deep layer shear, likely 40 to
50 knots from the surface to 6 km. The latest model soundings show a
favorable environment across central and eastern SD as these storms
move southeast. While the instability upstream is decent the shear
will likely be a driving factor in maintaining the stronger updrafts
as well as new ones this evening. Areas from around the James Valley
west will see the higher instability and the better chance for large
hail. Later in the night, after about 5z, the threat should turn a
little more towards wind. A favorable shear profile with deep nearly
unidirectional winds suggest the potential for very strong winds.
The surface to 3 km bulk shear vector is oriented from about 330
degrees and should be favorable for a couple of QLCS tornadoes if
any component of the convection becomes linear. Time will tell but
at this time the highest threat for severe weather should be from
about 9 pm to 2 am CDT. As the storms shift east they will gradually
move away from the better instability so as they approach Interstate
29 there should be a downward trend in coverage and intensity late
tonight.

Some residual thunderstorm activity will be possible in northwest IA
on Wednesday morning but severe weather is not expected with this.
Skies will be partly cloudy as high pressure builds south and winds
turn to the north and northeast. Highs will be seasonally warm in
the lower to mid 80s with dew points in the 60s, so a touch humid.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 306 PM CDT Tue Aug 6 2019

There will be a small chance for thunderstorms near the Missouri
River Wednesday night which is near the low and mid level thermal
gradient and location of a weak upper level wave. Severe weather
looks unlikely. Temperatures will cool overnight with high pressure
building. Lows in the mid 50s near Brookings to lower 60s along the
Missouri River.

Thursday should prove to be another seasonally warm day with
temperatures a bit below normal. Upper level ridging will build
across the area and should keep conditions dry.

Friday night into Saturday will see this ridge break down a bit and
the chances for thunderstorms will return as a decent mid level wave
moves through. Warm advection will increase as the low level jet
increases and this should bring a round of thunderstorms to the
area. A few severe storms appear possible.

Flow remain favorable for both near to below normal temperatures as
well as occasional thunderstorm chances Sunday into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 650 PM CDT Tue Aug 6 2019

High clouds will increase this evening as thunderstorms approach
from the northwest. During the late evening and early overnight,
several strong storms are possible west of a KHON to KMHE to KYKN
line, with heavy rain, large hail, and brief strong wind gusts up
to 50 kt. Storms move south of the area by the early morning
hours. Surface winds shift to northerly during the day Wednesday
as a weak cool front moves in.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...VandenBoogart
Hazardous weather outlook, Aug 6, 7:10 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
710 PM CDT Tue Aug 6 2019

SDZ038-039-050-052>054-057>061-063>065-068-069-080015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
710 PM CDT Tue Aug 6 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

This is an enhanced risk of severe thunderstorms this evening into
the early overnight. A few of these storms may be capable of large
hail up to 2 inches in diameter and wind gusts up to 80 mph. The best
chance for these storms should is between 9 pm and 1 am CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed after 9 pm.

IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ040-055-056-062-066-
067-070-071-080015-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Pipestone-Rock-Dixon-Dakota-
Brookings-Lake-Moody-Minnehaha-Turner-Clay-Union-
710 PM CDT Tue Aug 6 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

A few thunderstorms will move into the Interstate 29 corridor after
11 pm CDT through 2 am CDT. An isolated storm could produce hail up to
the size of quarters and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-080015-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lyon-Murray-
Cottonwood-Nobles-Jackson-
710 PM CDT Tue Aug 6 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Tonight.

A few thunderstorms are possible east of I-29 through the overnight
hours, with brief heavy rain and lightning being the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:15 PM CDTSevere Thunderstorm WarningFSDBrule45 min
Aug 6, 9:34 PM CDTFlash Flood WarningFSDBrule, Charles Mix3 hr
Aug 6, 9:34 PM CDTSevere Thunderstorm WarningFSDBrule41 min
Aug 6, 9:38 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory67 min
Aug 6, 10:04 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory41 min
Aug 6, 10:33 PM CDTSevere Thunderstorm WarningFSDGregory42 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.